According to a study published in Clinical Endocrinology, hyperprolactinemia recurs less often in women who stop dopamine agonist treatment after menopause than in those who stop prior to menopause.
Researchers conducted a retrospective cohort study to evaluate whether discontinuing dopamine agonist after menopause is an effective treatment option for women with prolactinoma. They hoped to achieve normal postmenopausal prolactin levels in the women as well as minimize the risk for recurrence of hyperprolactinemia.
Two groups of women were assessed for prolactin levels and recurrence of hyperprolactinemia: those who stopped dopamine agonist treatment after menopause (n=50) and those who stopped treatment before menopause (n=28). Of the women who stopped after menopause, 50% showed normalized prolactin levels at the end of 3 years and 31% were found to have a recurrence of hyperprolactinemia. Of those who stopped before menopause, 29% showed normalized prolactin levels and 71% experienced a recurrence of hyperprolactinemia.
After adjusting for tumor size at diagnosis, visible adenoma on imaging before stopping dopamine agonist, and duration of treatment, recurrence rate was confirmed to be lower for the postmenopausal group (P <.05).
It was also determined that serum prolactin levels 6 to 12 months after stopping treatment might be the only predictor of recurrence. However, it is not certain whether menopause ensures tumor remission, as 7% of the total population experienced adenoma regrowth.
Researchers cited certain limitations to their study, including potential selection bias related to the termination of dopamine agonist treatment.
Despite these and other limitations, researchers said their results suggest that, “Despite the concept that menopause facilitates the remission of hyperprolactinemia in women with prolactinoma, progress of the tumor is possible, as seen in 2 of our 30 patients, necessitating regular monitoring.”
Santharam S, Fountas A, Tampourlou M, et al. Impact of menopause on outcomes in prolactinomas after dopamine agonist treatment withdrawal [published online June 12, 2018] Clin Endocrinol (Oxford). doi: 10.1111/cen.13765